Illinois, 2020

Hail and Damaging Winds in Illinois, June 20, 2020

June 20, 2020 · NWS LOT · 4 events in 1 county or zone

Scattered thunderstorms moved across parts of northern Illinois during the evening of June 20th with a few reports of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across parts of northern Illinois during the evening of June 20th with a few reports of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 20, 6:14 PM CST, 24 minutes earlier.

Area forecast discussion, Jun 20, 6:14 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
714 PM CDT Sat Jun 20 2020

.SHORT TERM...
201 PM CDT

Through Tonight...

Messy forecast the next 12-18 hours or so with a couple moving
parts and a few periods of interest to discuss. Expansive mid-
deck associated with a lead area of warm advection continues to
spread east across the region early this afternoon. To the west of
this feature, locales near I-39 are starting to clear our more
appreciably within a moistening airmass (dewpoints now jumping
into the upper 60s). Mid-level temperatures are still fairly warm,
which will ultimately keep a lid on the overall magnitude of
instability, but seeing MLCAPE values starting to build north of
750-1000 J/kg. This region will get into increasingly close
proximity to an eastward-advancing shortwave/MCV which can be seen
pretty clearly in visible satellite imagery as a swirl drifting
north and east of Dubuque at this time. So this will be focus area
1 through about 4 PM near and west of a roughly Mendota to
Woodstock line for renewed thunderstorm development. The second
area looks to be developing out of central Illinois in the
vicinity of a modest surface convergence axis which stretches
either side of a Pontiac to Springfield line. Congested cumulus
and development storms should continue to percolate northeastward
essentially in the region bounded by I-65 and I-55 through 4 PM or
so.

As mentioned previously, deep layer kinematics aren't conducive to
organized severe modes with effective deep layer shear values
likely remaining less than about 30 kts. However, noting a subtle
increase in 700 mb wind fields of around 30-35 kts, perhaps tied
to the aforementioned MCV nearby. This, combined with at least
some recovery of the low-level lapse rates with additional
heating and precipitation-loaded downdrafts should support a
localized strong to potentially damaging wind threat into the late
afternoon and early evening hours with any loosely-organized
clusters/segments. This threat seemingly may actually be
relatively the highest along and then south and east of I-55 where
low-level lapse rates will remain the steepest supporting more
robust momentum transfer to the surface. We already saw this play
out with a low-topped storm in the Milwaukee area earlier today
producing sporadic wind damage.

Main localized strong-severe threat should begin to relax later
this evening after 8 PM or so with the loss of daytime heating.
However, we are watching another subtle shortwave now lifting
north of out central Missouri which is slated to push into our
region later this evening and into the early overnight period.
This looks to coincide as well with a local maximum in developing
upper jet divergence as the right entrance region associated with
the main jet core drifts overhead. After coordination with
surrounding offices, we have bumped PoPs up through the evening
hours across much of the region--most notably south and east of a
La Salle to Waukegan line as a result. The main threat with this
activity seems to be from locally heavy rainfall as PWATs will
still be pushing 1.7" with fairly deep warm cloud depths. In
addition, with the cloud bearing flow oriented parallel and nearly
at the same magnitude of the 850 mb "jet" core, a potential for
training or backbuilding cells exists. From an ingredients-based
standpoint, this doesn't point to a widespread flood threat
(especially given the dry weather of late), but this may offer up
a threat for a few localized instances of flash flooding where
cell training occurs with pockets of 2-4" of rain not out of the
question before things start to wind down late overnight.

Sunday through Monday Night...

Overall expecting a quieter weather day on Sunday. However, low-
level moisture gradient will remain in place most notably south
and east of I-55/57. This should allow additional isolated to
perhaps scattered showers and some storms to percolate with peak
heating during the afternoon. Temperatures will be a few degrees
cooler than today in the wake of the associated weak cold front
but still in the mid 80s for most away from the lakeshore.

Multi-model consensus indicates things should be essentially
precipitation-free by Sunday night as we lose diurnally-boosted
instability across our southeast. Very late Sunday night into
Monday morning we'll be turning our attention to the next
shortwave which will be translating eastward into Iowa. Once
again, mid-level flow appears to be fairly weak overall with this
feature. By late Monday morning and into the early afternoon it
does look like a jet streak will start punching in on the western
flanks of this feature and could possibly aid in some degree of
convective organization. SPC's current marginal risk appears
reasonable at this range given muted mid-level lapse rates and the
lack of stronger flow aloft. While Monday doesn't look like a
total washout, things may remain fairly unsettled through the day
as dynamic forcing for ascent remains nearby or overhead.

Carlaw

&&

.LONG TERM...
234 PM CDT

Tuesday through Saturday...

Behind Monday night's cold front passage, a cooler and drier low
level air mass will be advected into the area. Meanwhile, mid and
upper level low pressure will set up north of Lake Superior and
slowly meander east through Thursday. Short-waves rounding the
mid-level trough axis on the west side of the upper low could
produce isolated to perhaps widely scattered diurnally driven
PM showers on Tuesday through Thursday. The NAM appears to be an
outlier with a stronger mid-level wave pushing across central
Illinois and Indiana on Tuesday. If this is the case, we should be
able to cut back PoPs, especially southeast CWA. Lower dew point
air mass will greatly curtail instability on Tuesday, making
thunderstorms unlikely. Instability will remain minimal during
peak heating through Thursday, though may be sufficient on
Wednesday PM for a few isolated thunderstorms. While a few showers
will be possible at times, much of the time is likely to be dry.

After the upper low finally kicks out to close out the work week,
mid-level height rises between it and troughing over the Plains
along with a warm front lifting northward will bring back
seasonably warm temps on Friday after a few days of slightly below
normal temps. The Plains trough may deepen fairly substantially
and induce a stronger surface low in the northern Plains on
Friday. Should this occur in concert with sufficient destabilization
and favorable timing later Friday into the evening, there may be
a window for a strong/severe thunderstorm risk with stronger wind
fields yielding supportive deep layer shear. Obviously that far
out there's plenty of uncertainty, but the period could bear
watching. Cold front passage may occur sometime in the Friday
night into Saturday timeframe, which will dictate lingering
precip/convection trends on Saturday.

Castro

&&

.AVIATION...
For the 00Z TAFs...

The concerns include:

* Occasional SHRA and TSRA this evening and early overnight
* Chance for MVFR CIGs early Sunday morning
* Lake breeze wind shift Sunday afternoon
* Small chance of isolated SHRA/TSRA Sunday afternoon

Scattered SHRA and TSRA have developed over the area this evening
in advance of higher coverage of SHRA/TSRA to the southwest that
will spread northeastward. Some brief gusty winds up to 40-50+
mph will be possible over the next couple hours with any storm
that passes directly over a terminal, with MDW having highest
chance as of this writing. Maintained 01-05z TEMPO in the Chicago
metro TAFs with the 00z issuance, but will adjust as needed. There
could be some lingering SHRA beyond 06z for a few hours, with
lightning becoming much less likely. Next item of note is the
possibility of a brief period of MVFR CIGs early Sunday morning,
with highest confidence in occurrence at RFD.

A weak cold front currently in northwest Illinois will slowly
push across the area through Sunday morning, with winds possibly
becoming light northwest for a time and then settling back to
light west-southwest. Winds will be light enough aloft that
confidence has increased in lake breeze boundary being able to
push across ORD, MDW, and GYY mid Sunday afternoon. Speeds from
east direction (northeast at GYY) may approach 10 kt. Any
additional isolated SHRA/TSRA activity Sunday afternoon is likely
to be south or southeast of the terminals, closest to GYY, so no
mention in the TAFs.

Castro

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jun 20, 2:45 PM CST, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
345 PM CDT Sat Jun 20 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-212045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
345 PM CDT Sat Jun 20 2020 /445 PM EDT Sat Jun 20 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Limited damaging wind risk...up to 60 mph.
  Limited Flooding Risk.

DISCUSSION...

Scattered thunderstorms will develop through the afternoon hours
with the highest coverage mainly near and east of I-55 and also in
the vicinity of I-39. The strongest storms will be capable of
producing strong wind gusts as well as brief heavy rainfall.

Additional showers and thunderstorms are forecast to develop later
this evening. While the threat for widespread flooding is low, locally
heavy rainfall may lead to isolated instances of flooding, mainly
near and east of I-55.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Limited Thunderstorm Risk.
Monday...
  Limited Severe Thunderstorm Risk.
  Limited Flooding Risk.
Wednesday...
  Limited Thunderstorm Risk.
Friday...
  Limited Thunderstorm Risk.

DISCUSSION:

Monday is forecast to have the highest coverage of thunderstorms
during the work week, with potentially some risk for strong
thunderstorms and localized flooding.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will likely not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast at 25 mph.

LMZ740>745-212045-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
345 PM CDT Sat Jun 20 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Severe Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Limited Thunderstorm Risk.
Monday...
  Limited Severe Thunderstorm Risk.
Wednesday...
  Limited Thunderstorm Risk.
Friday...
  Limited Thunderstorm Risk.

RC/Carlaw

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jun 20, 1:15 PM CST, 5 hours 23 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
215 PM CDT Sat Jun 20 2020

ILZ032-202000-
Livingston IL-
215 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIVINGSTON COUNTY
UNTIL 300 PM CDT...

At 214 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fairbury, moving northeast at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Fairbury, Forrest, Chatsworth, Cullom and Saunemin.

LAT...LON 4076 8858 4106 8825 4079 8824 4062 8855
      4062 8857
TIME...MOT...LOC 1914Z 228DEG 27KT 4068 8858

Carlaw
Special weather statement, Jun 20, 3:22 PM CST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
422 PM CDT Sat Jun 20 2020

ILZ013-104>107-202200-
Southern Cook IL-DuPage IL-Southern Will IL-Central Cook IL-
Northern Will IL-
422 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILL...SOUTHEASTERN
DUPAGE AND SOUTHEASTERN COOK COUNTIES UNTIL 500 PM CDT...

At 421 PM CDT, Doppler radar was tracking a strong thunderstorm over
Joliet, moving northeast at 35 mph.

Wind gusts up to 45 mph will be possible with this storm.

Locations impacted include...
Joliet, Bolingbrook, Orland Park, Tinley Park, Oak Lawn, Downers
Grove, Lombard, Romeoville, Lockport, Westmont, New Lenox, Homer
Glen, Blue Island, Alsip, Mokena, Frankfort, Hinsdale, Lemont, La
Grange and Midlothian.

This includes...Argonne National Laboratory, University of St.
Francis, Chicagoland Speedway...Route 66 Raceway, Lewis University,
and Moraine Valley Community College.

LAT...LON 4147 8786 4147 8791 4143 8790 4140 8794
      4152 8819 4186 8799 4166 8762
TIME...MOT...LOC 2121Z 213DEG 30KT 4154 8804

Kluber
Special weather statement, Jun 20, 4:00 PM CST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
500 PM CDT Sat Jun 20 2020

ILZ104-202230-
Central Cook IL-
500 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COOK COUNTY UNTIL 530 PM
CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brookfield, moving northeast at 30 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Chicago, Cicero, Berwyn, Oak Park, Maywood, Brookfield, Franklin
Park, Westchester, La Grange, Forest Park, River Forest, Summit,
Lyons, Riverside, Harwood Heights, Oak Brook, Stickney, Rosemont,
Lincoln Park and Ohare Airport.

LAT...LON 4199 8786 4199 8785 4198 8783 4199 8782
      4197 8764 4196 8763 4196 8764 4194 8764
      4191 8762 4190 8762 4190 8760 4189 8761
      4187 8762 4178 8785 4182 8792 4200 8792
TIME...MOT...LOC 2159Z 230DEG 26KT 4183 8785

Kluber
Special weather statement, Jun 20, 5:52 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
652 PM CDT Sat Jun 20 2020

ILZ033-039-210045-
Iroquois IL-Ford IL-
652 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD AND
SOUTHWESTERN IROQUOIS COUNTIES UNTIL 745 PM CDT...

At 651 PM CDT, Doppler radar was tracking a strong thunderstorm from
Elliott to00 Rantoul, moving northeast at 25 mph.

Wind gusts up to 45 mph will be possible with this storm.

Locations impacted include...
Paxton, Buckley, Gibson, Loda and Elliott.

Including the following interstate...
 I-57 between mile markers 258 and 274.

LAT...LON 4045 8838 4068 8808 4049 8790 4049 8794
      4040 8793 4040 8834
TIME...MOT...LOC 2351Z 236DEG 21KT 4038 8821

Kluber
Special weather statement, Jun 20, 6:00 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
700 PM CDT Sat Jun 20 2020

ILZ013-104>106-210045-
Southern Cook IL-DuPage IL-Central Cook IL-Northern Will IL-
700 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILL...SOUTHERN
DUPAGE AND SOUTH CENTRAL COOK COUNTIES UNTIL 745 PM CDT...

At 659 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bolingbrook, moving east at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Naperville, Bolingbrook, Orland Park, Downers Grove, Romeoville,
Plainfield, Westmont, Lisle, Hinsdale, Westchester, Lemont, La
Grange, Justice, Burr Ridge, Oak Brook, Willow Springs, Woodridge,
Darien, Palos Hills and Hickory Hills.

This includes...Argonne National Laboratory, Benedictine University,
and Moraine Valley Community College.

LAT...LON 4163 8821 4175 8820 4185 8789 4162 8779
TIME...MOT...LOC 2359Z 251DEG 23KT 4169 8814

Kluber

The radar

The Chicago radar (KLOT), 11 km away, was scanning. The volume nearest the first event began at 00:36 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Will

When
June 20, 6:38 PM CST
Where
Will County, 1.56 mi E of Normantown
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
41.647, -88.200

Thunderstorm Wind, Will

When
June 20, 7:11 PM CST to 7:12 PM CST
Where
Will County, 2.14 mi NNW of (Jot) Joliet Distric
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.550, -88.190

A large tree limb was snapped and several small trees were blown down on the south side of Plainfield and the west side of Joliet.

Thunderstorm Wind, Will

When
June 20, 7:15 PM CST
Where
Will County, 0.86 mi SE of Plainfield
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.590, -88.190

A small tree was snapped in Plainfield.

Thunderstorm Wind, Will

When
June 20, 7:27 PM CST
Where
Will County, Romeoville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.630, -88.070

Multiple large tree limbs were blown down onto roads.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894481, 894484, 894485, 894482.